Nutrient Deficiencies Caused by Common Medications

Variety of colorful pills arranged in white paper medication cups.

Every time I review the statistics about pharmaceutical use in the United States, the numbers blow my mind. In 2013, the Mayo Clinic reported that nearly 70% of Americans are on at least one type of prescription drug. About one in five (20%) are on more than one prescription drug. That’s significantly more people on pharmaceuticals than not on them… and that’s pretty shocking.

The amount that we spend on prescription drugs is equally staggering… maybe even moreso. Figures reported by the data firm IMS Health estimate that Americans spent over 300 billion dollars on prescriptions last year, and we’re well on our way to 400 billion by 2020. That’s more than the gross domestic product of some countries. It’s enough to make one wonder what we could be doing with all of this money, if we didn’t have to spend it on drugs.

Aside from the financial side effects, we all know that pharmaceuticals have side effects. Just think of the drug commercials you see on television… the long list of side effects is read so quickly at the end of the commercial that you barely have time to focus on any of the specifics. The list goes on in a blur… even though some of these side effects are quite serious. This article will shed some light on an overlooked cause of many of these side effects — the nutritional deficiencies that are caused by the medication itself. We call these adverse reactions “drug-induced nutrient depletions.”

Drug-induced nutrient depletions are an important trigger of many common pharmaceutical side effects. This phenomenon can happen in different ways, depending on the specific biochemistry of the drug, and the genetics of the individual taking it.

There is compelling research on many different drug classes and the nutritional deficiencies they can cause. In my opinion, these drug-nutrient interactions are not talked about nearly enough. In fact, many physicians and other prescribers are not even aware that they exist… but these nutrient depletions are something that patients absolutely need to know.

The following are just a few examples:

– Statins: These extremely popular cholesterol-lowering medications can deplete CoQ10, selenium, omega-3, and zinc.

– Beta blockers: This common class of medication used to control blood pressure and heart rate depletes CoQ10, chromium (a mineral involved in blood sugar control), and melatonin (a hormone important for sleep).

– ACE inhibitors: These blood pressure lowering drugs can deplete zinc.

– Diuretics: Using these can deplete minerals such as calcium, magnesium, and potassium.

– Acid blocking medication: Proton pump inhibitors (PPIs) like Prilosec and Nexium can deplete magnesium, vitamin B12, vitamin D, iron, folic acid, calcium, and zinc.

– Oral contraceptives: Birth control pills and hormone replacement therapies can deplete B-vitamins, folic acid, magnesium, and zinc.

– NSAIDs: Ibuprofen and other non-steroidal anti-inflammatory medications can deplete folic acid and iron.

– Antibiotics: Many antibiotics can deplete biotin, B-vitamins, vitamin K, and folic acid. They can also disrupt normal GI microbes.

This is just the beginning. There are many more medications that cause nutrient depletions. If you take medication regularly, or whenever you get prescribed a new one… take a look at this comprehensive and very useful chart of drugs that can cause nutrient depletions.

So, what do we do with all of this information? First of all, it’s crucial that we only take pharmaceuticals and antibiotics when we absolutely need them. Second, people that do need to take these medications need to make sure that they replace the nutrients that they deplete.

This is “integrative medicine” in the true sense of the word… a way that pharmaceutical and natural medicine can work together. You should talk to your doctor about supplementing with the nutrients that your medication depletes. This can help reduce side effects, and ensure that your body is receiving the nutrition that it needs to be healthy.

– Dr. Joshua Levitt

Comments